Tornadoes · United States · Tennessee · 2013
EF1 tornado, Avrett, Tennessee, May 31, 2013
This EF1 tornado ran 0.8 miles across Tipton County on May 31, 2013, touching down at 6:05 AM CDT and reaching 250 yards wide. It killed nobody, and did $180,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 31, 2013
- Touchdown
- 6:05 AM CDT (11:05 UTC)
- Lifted
- 6:09 AM CDT (11:09 UTC)
- On the ground
- 4 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- County
- Tipton County
- Touchdown point
- 35.616, -89.703
- Lift-off point
- 35.614, -89.688
- Record number
- 1305310505-01
What the Weather Service recorded
An mesoscale convective system developed over Southern Missouri and Northern Arkansas and pushed across Northeast Arkansas into West Tennessee during the early morning hours of May 31, 2013. A few severe storms produced damaging winds and flash flooding. A couple of weak tornadoes also occurred.
The tornado touched down on Mount Lebanon Road and tracked east destroying two homes. The wind moved cars and trucks a significant amount. There was also damage to grain bins and trees were knocked down. A shop was destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 31, 4:15 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 31, 4:15 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI MAY 31 2013
.UPDATE...UPDATED TO ADD FLASH FLOOD WATCH TO PORTIONS OF EAST
ARKANSAS AND ADJUSTED POPS A BIT.
&&
.PREV DISCUSSION... /ISSUED 353 AM CDT FRI MAY 31 2013/
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MIDSOUTH. RAINFALL TOTALS ACCORDING TO DUAL POL RADAR EXCEED 3
INCHES IN PORTIONS OF EAST ARKANSAS WITH ADDITIONAL TRAINING
THUNDERSTORMS STILL ON THE RADAR EXTENDING INTO WEST ARKANSAS.
LAPS PRECIPITABLE WATER VALUES ARE GENERALLY AROUND 1.75 INCHES
FROM LITTLE ROCK INTO NORTHWEST TENNESSEE RESULTING IN
PRECIPITATION RATES ABOVE 2 INCHES PER HOUR. WILL EXPLORE THE NEED
FOR A FLASH FLOOD WATCH AND LIKELY MAKE THE CALL AS THE TORNADO
WATCH EXPIRES AT 4 AM. TEMPERATURES AND DEW POINTS ARE IN THE LOW
70S ACROSS MOST OF THE AREA YIELDING FAIRLY IMPRESSIVE INSTABILITY
FOR THIS TIME OF THE NIGHT. ALTHOUGH INSTABILITY HAS STARTED TO
TREND DOWN THIS PAST HOUR...CAPE IS STILL AROUND 1000 J/KG WITH
LI'S AROUND -2.
VERY COMPLEX FORECAST TODAY INTO THE WEEKEND WITH NUMEROUS
OUTFLOW BOUNDARIES ARE IN PLACE ACROSS EAST ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE AND LIKELY NORTH MISSISSIPPI.
ADDITIONALLY...THERE WILL LIKELY BE BREAKS IN THE CLOUD
COVER...ESPECIALLY ACROSS NORTH MISSISSIPPI RESULTING IN
DIFFERENTIAL HEATING FURTHER COMPLICATING THE FORECAST AND HELPING
TO FOCUS LIFT. ALOFT A NEUTRALLY TILTED LONGWAVE TROUGH WILL
GRADUALLY SHIFT EAST THROUGH THE DAY WITH A SERIES OF DISTURBANCES
TRACKING THROUGH THE BROADER FLOW. DIFFLUENCE ALOFT WILL HELP
MAINTAIN UPDRAFTS PROVIDING ADEQUATE VENTILATION FOR STORMS DURING
THE DAY. HOWEVER...GUIDANCE POPS REMAIN LOWER THAN I WOULD
EXPECT...LIKELY BECAUSE OF A WORKED OVER ATMOSPHERE AND ABUNDANT
CLOUD COVER. TONIGHT...THE TROUGH WILL SHIFT CLOSER TO THE
MIDSOUTH AND A STRONGER SHORTWAVE WILL TRACK FROM NORTHWEST
ARKANSAS INTO SOUTHEAST MISSOURI. THIS FEATURE WILL LIKELY ENHANCE
CONVECTION SIGNIFICANTLY IN EAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI.
SATURDAY...CONDITIONS SHOULD CONTINUE TO DETERIORATE AS THE TROUGH
SWINGS ACROSS THE MISSISSIPPI RIVER VALLEY. THE STORM PREDICTION
CENTER HAS MOST OF THE MIDSOUTH IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY. THE MAIN FOCUS WILL LIKELY BE ACROSS EAST
ARKANSAS THE MISSOURI BOOTHEEL AND WEST TENNESSEE...BUT NORTH
MISSISSIPPI MAY ALSO SEE STRONG TO SEVERE STORMS. A COLD FRONT
SHOULD BRING AN END TO OUR SEVERE THREAT SATURDAY NIGHT...WITH ALL
PRECIPITATION ENDING BY LATE SUNDAY. RAINFALL TOTALS TODAY THROUGH
SATURDAY NIGHT COULD EXCEED 5 INCHES LOCALLY WITH 2-3 INCHES
LIKELY ACROSS MOST OF THE AREA. AREA RIVERS WILL LIKELY SEE RISES
AND WE WILL HAVE TO MONITOR CONDITIONS CLOSELY FOR FLASH FLOODING.
COOLER AND DRIER CONDITIONS LOOK TO BE IN STORE FOR EARLY NEXT
WEEK. HIGHS MONDAY MAY STRUGGLE TO GET OUT OF THE 70S ACROSS
THE COOLEST PORTIONS OF THE MIDSOUTH. EXPECT GRADUAL WARMING
THROUGH THE WEEK. A WEAK RIDGE WILL DOMINATE THE WEATHER PATTERN
EARLY IN THE WEEK...TRANSITIONING TO ZONAL FLOW BY MIDWEEK. NO
ORGANIZED WEATHER SYSTEMS LOOK TO BE IN THE WORKS FOR THE UPCOMING
WORK WEEK...ALTHOUGH AS TEMPERATURES WARM BACK INTO THE UPPER 80S
SOME THUNDERSTORMS CANNOT BE RULED OUT AFTER MIDWEEK.
.AVIATION...
06Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA
OVERNIGHT WHICH WILL PRODUCE MVFR CEILINGS AND VISIBILITIES AT
TIMES. CEILINGS WILL DROP TO MVFR LEVELS BY AROUND SUNRISE BUT
THEN IMPROVE TO VFR LEVELS BY FRIDAY AFTERNOON. WINDS WILL BE
MAINLY FROM THE SOUTH AT 10 TO 15 KNOTS FOR MUCH OF THE FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 88 73 86 69 / 20 30 60 70
MKL 86 72 84 66 / 30 30 60 80
JBR 85 72 82 65 / 50 40 80 80
TUP 89 71 88 71 / 20 20 40 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-
POINSETT-RANDOLPH-ST. FRANCIS.
MO...NONE.
MS...NONE.
TN...NONE.
&&Hazardous weather outlook, May 31, 4:22 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 422 AM CDT FRI MAY 31 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 422 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE MISSOURI BOOTHEEL AND EAST ARKANSAS GENERALLY WEST OF A LINE FROM WARDELL MISSOURI TO FISHER ARKANSAS. THE PRIMARY THREAT FROM THESE STORMS WILL EB DAMAGING WIND AND LARGE HAIL. ADDITIONALLY...FLASH FLOODING DUE TO HEAVY RAINFALL IS POSSIBLE IN PORTIONS OF EAST ARKANSAS...NORTH OF INTERSTATE 40. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PUSH INTO THE MIDSOUTH LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND AHEAD OF THIS FRONT ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI ON SATURDAY. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER OPERATIONS TODAY AND AGAIN SATURDAY AFTERNOON INTO SATURDAY NIGHT ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTHWEST MISSISSIPPI.
The surface observations
Covington (M04), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the touchdown began at 11:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 31, 2013
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 1:53 PM CDT | EF0 | Walsh, ND | 0.1 | 25 | |||
| May 31 | 2:17 PM CDT | EF0 | Walsh, ND | 2.3 | 25 | |||
| May 31 | 4:18 PM CDT | EF0 | Montgomery, KS | 0.4 | 50 | |||
| May 31 | 5:35 PM CDT | EF0 | Kingfisher, OK | 1.0 | 50 | |||
| May 31 | 5:55 PM CDT | EF0 | Canadian, OK | 0.3 | 30 | $1,000 | ||
| May 31 | 6:03 PM CDT | EF3 | El Reno tornado, OK | 16.2 | 4,576 | 8 | 26 | $300,000 |
| May 31 | 6:09 PM CDT | EF0 | Floyd, IA | 0.2 | 10 | |||
| May 31 | 6:12 PM CDT | EF0 | Canadian, OK | 0.5 | 120 | |||
| May 31 | 6:13 PM CDT | EF0 | Canadian, OK | 0.5 | 350 | |||
| May 31 | 6:18 PM CDT | EF0 | Osage, OK | 0.1 | 50 | |||
| May 31 | 6:20 PM CDT | EF0 | Montgomery, MO | 0.5 | 30 | |||
| May 31 | 6:21 PM CDT | EF0 | Montgomery, MO | 0.2 | 30 | |||
| May 31 | 6:28 PM CDT | EF0 | Montgomery, MO | 1.1 | 40 | |||
| May 31 | 6:29 PM CDT | EF2 | Canadian, OK | 5.0 | 150 | 1 | $20,000 | |
| May 31 | 6:30 PM CDT | EF1 | Osage, OK | 2.5 | 200 | $2,000 | ||
| May 31 | 6:38 PM CDT | EF1 | Washington, OK | 1.2 | 200 | $5,000 | ||
| May 31 | 6:51 PM CDT | EF1 | Canadian, OK | 5.7 | 600 | $150,000 | ||
| May 31 | 6:55 PM CDT | EF0 | Canadian, OK | 0.5 | 50 | |||
| May 31 | 7:21 PM CDT | EF0 | Nowata, OK | 1.1 | 310 | |||
| May 31 | 8:30 PM EDT | EF0 | Benton, IN | 0.5 | 20 | |||
| May 31 | 7:35 PM CDT | EF0 | Oklahoma, OK | 0.5 | 200 | $20,000 | ||
| May 31 | 7:37 PM CDT | EF1 | Franklin, MO | 10.0 | 550 | |||
| May 31 | 7:42 PM CDT | EF1 | Cleveland, OK | 1.0 | 100 | $100,000 | ||
| May 31 | 7:45 PM CDT | EF0 | Grady, OK | 0.2 | 50 | |||
| May 31 | 7:50 PM CDT | EF3 | Saint Charles, MO | 31.7 | 1,760 | 8 | $60 million | |
| May 31 | 7:53 PM CDT | EF1 | Oklahoma, OK | 1.1 | 300 | 8 | $80,000 | |
| May 31 | 8:01 PM CDT | EF1 | Jefferson, MO | 12.4 | 200 | |||
| May 31 | 8:21 PM CDT | EF1 | Nowata, OK | 3.5 | 320 | |||
| May 31 | 8:27 PM CDT | EF1 | Nowata, OK to MO, IL | 4.8 | 350 | 2 | $75,000 | |
| May 31 | 8:27 PM CDT | EF3 | Madison, MO to IL | 10.6 | 150 | |||
| May 31 | 8:49 PM CDT | EF2 | Macoupin, IL | 1.5 | 150 | |||
| May 31 | 9:02 PM CDT | EF1 | Montgomery, IL | 4.3 | 50 | |||
| May 31 | 10:03 PM CDT | EF1 | Macon, IL | 2.0 | 100 | $500,000 | ||
| May 31 | 11:23 PM CDT | EF1 | Delaware, OK | 1.8 | 500 | |||
| May 31 | 11:24 PM CDT | EF1 | Vermilion, IL | 0.5 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.